zbMATH — the first resource for mathematics

Observations on blow up and dead cores for nonlinear parabolic equations. (English) Zbl 0661.35053
Consider the following problem \((P_ 1):\) \[ (1)\quad u_ t-\Delta u=u^ p-a| \nabla u|^ q\quad t>0,\quad x\in \Omega, \] \[ u=0,\quad t>0,\quad x\in \partial \Omega;\quad u(0,x)=\Phi_ 1(x),\quad x\in \Omega. \] It has been known for quite a while that solutions of a simpler problem (without the gradient term) can blow up in finite time. Recently Chipot and Weissler investigated whether the blow up effect persists when one adds a dissipative term to the equation. They discussed the case \(1<p\) and \(1<q\leq 2p/(p+1).\) In the present paper the case \(q=2\) is studied in some detail.
For positive a and \(1<p<2\) the gradient term is of no lower power than the source term \(u^ p\). Therefore the damping term does control the source term in the sense that there is no blow up. For any \(p>2\), however, one may still have blow up phenomena, so that the restriction on q of Chipot and Weissler appears to be technical.
Blow up phenomena for other functions f(u), instead of \(u^ p\), are studied as well.
An important step in the proofs is a transformation to so-called dead problems, such as \((P_ 2):\) \[ (2)\quad v_ t-\Delta v=-h(v)\quad t>0,\quad x\in \Omega, \] \[ v=1,\quad t>0,\quad x\in \partial \Omega;\quad v(0,x)=\Phi_ 2(x)\quad x\in \Omega. \] The function u blows up if and only if v tends to zero in finite time. Problem \((P_ 2)\) is analyzed by methods which are essentially due to Bandle and Stakgold.
Finally the case \(a<0\) in \((P_ 1)\) is treated. This causes an effect which enhances blow up in the sense that sometimes blow up will occur on all of \(\Omega\) and not in a single point only. iii) If \(p>2\), there is single point blow up.
The proof of this Theorem can be reduced to some known blow up results, once one finds the right transformation. If we set \(v(t,x)=e^{u(t,x)}- 1\), we obtain the transformed equation \[ v_ t-\Delta v=(1+v)(\log (1+v))^ p. \] Now the result follows immediately from the paper by A. A. Lacey [Proc. R. Soc. Edinb., Sect. A 104, 161-167 (1986; Zbl 0627.35047)]. Remark 7. After this paper was completed we were kindly informed by V. A. Galaktionov of the paper by himself and S. A. Posashkov [Exact solutions of parabolic equations with quadratic nonlinearities, preprint, Moscow, in Russian (1988)], which contains exact solutions of \(u_ t-u_{xx}=u^ 2+| u_ x|^ 2\) on \({\mathbb{R}}^+\times {\mathbb{R}}\).
Reviewer: B.Kawohl

35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B40 Asymptotic behavior of solutions to PDEs
35K20 Initial-boundary value problems for second-order parabolic equations
Full Text: DOI EuDML
[1] [AW] Acker, A., Walter, W.: The quenching problem for nonlinear parabolic differential equations. In: Everitt, W.M., Sleeman, B.D. (eds.) Ordinary and partial differential equations. Proceedings, Dundee 1976 (Lect. Notes Math., vol. 564, pp. 1-12) Berlin Heidelberg New York: Springer 1976
[2] [AK] Acker, A., Kawohl, B.: Remarks on quenching. Nonlinear Anal.,13, 53-61 (1989) · Zbl 0676.35021 · doi:10.1016/0362-546X(89)90034-5
[3] [BB] Bandle, C., Brauner, C.: Singular perturbation method in a parabolic problem with free boundary. In: Godunov, S.K., Miller, J.J.H., Novikov, V.A. (eds.) Proceedings, BAIL IVth Conference, Novosibirsk, pp. 7-14. Dublin: Boole Press 1987
[4] [BSS] Bandle, C., Sperb, R.P., Stakgold, I.: Diffusion and reaction with monotone kinetics. Nonlinear Anal.8, 321-333 (1984) · Zbl 0545.35011 · doi:10.1016/0362-546X(84)90034-8
[5] [BS] Bandle, C., Stakgold, I.: The formation of the dead core in parabolic reaction diffusion problems. Am. Math. Soc. Trans.286, 275-293 (1984) · Zbl 0519.35042 · doi:10.1090/S0002-9947-1984-0756040-1
[6] [BC] Baras, P., Cohen, L.: Complete blow up afterT max for the solution of a semilinear heat equation. J. Funct. Anal.71, 142-174 (1987) · Zbl 0653.35037 · doi:10.1016/0022-1236(87)90020-6
[7] [BK] Berbernes, J.W., Kassoy, D.R.: A mathematical analysis of blow-up for thermal reactions ? The spatially inhomogeneous case. SIAM J. Appl. Math.40, 476-485 (1981) · Zbl 0481.35048 · doi:10.1137/0140040
[8] [CW] Chipot, M., Weissler, F.B.: Some blow up results for a nonlinear parabolic equation with a gradient term. SIAM J. Math. Anal. (in press)
[9] [Fi] Fila, M.: Boundedness of global solutions of nonlinear diffusion equations. Preprint 497, SFB123, Heidelberg (1988)
[10] [F] Friedman, A.: Blow up solutions of nonlinear evolution equations. In: Crandall, M.G., Rabinowitz, P.H., Turner, E.L. (eds.) Directions in paratial differential equations. pp. 75-88: New York London: Academic Press 1987
[11] [FH] Friedman, A., Herrero, M.: Extinction properties of semilinear heat equations with strong absorption. J. Math. Anal. Appl.124, 530-546 (1987) · Zbl 0655.35050 · doi:10.1016/0022-247X(87)90013-8
[12] [FM] Friedman, A., McLeod, J.B.: Blow up of positive solutions of semilinear heat equations. Indiana Univ. Math. J.35, 425-447 (1985) · Zbl 0576.35068 · doi:10.1512/iumj.1985.34.34025
[13] [GP] Galaktionov, V.A., Posashkov, S.A.: Exact solutions of parabolic equations with quadratic nonlinearities (in Russian), Preprint, Moscow, 1988 · Zbl 0679.35045
[14] [GK] Giga, Y., Kohn, R.: Asymptotically self similar blow up of semilinear heat equations. Comm. Pure Appl. Math.38, 297-319 (1985) · Zbl 0585.35051 · doi:10.1002/cpa.3160380304
[15] [Ke] Kennington, A.: Convexity of level curves for an initial value problem. J. Math. Anal. Appl.13, 324-330 (1988) · Zbl 0696.35080 · doi:10.1016/0022-247X(88)90404-0
[16] [La] Lacey, A.: Global blow-up of a nonlinear heat equation. Proc. Roy. Soc. Edinburgh104A, 161-167 (1986) · Zbl 0627.35047
[17] [LM] Levine, H.A., Montgomery, J.T.: The quenching of solutions of some nonlinear parabolic equations. SIAM J. Math. Anal.11, 842-847 (1980) · Zbl 0453.35046 · doi:10.1137/0511075
[18] [L] Lions, P.L.: On the existene of positive solutions of semilinear elliptic equations. SIAM Review24, 441-467 (1982) · Zbl 0511.35033 · doi:10.1137/1024101
[19] [P] Phillips, D.: Existence of solutions to a quenching problem. Appl. Anal.24, 253-264 (1987) · Zbl 0633.35036 · doi:10.1080/00036818708839668
[20] [S1] Schaaf, R.: Global behaviour of solution branches for some Neumann problems depending on one or several parameters. J. Reine Angew. Math.346, 1-31 (1984) · Zbl 0513.34033 · doi:10.1515/crll.1984.346.1
[21] [S2] Schaaf, R.: Global solution branches of two-point boundary value problems. Habilitationsschrift (1987) Heidelberg
[22] [V] Vazquez, J.L.: A strong maximum principle for some quasilinear elliptic equations. Appl. Math. Optimization12, 191-202 (1984) · Zbl 0561.35003 · doi:10.1007/BF01449041
[23] [W] Weissler, F.B.: Single point blow up for a semilinear initial value problem. J. Differ. Equations55, 204-224 (1984) · Zbl 0555.35061 · doi:10.1016/0022-0396(84)90081-0
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.